Acute Hepatic Necrosis And Liver Failure Associated With Benzodiazepine Therapy In Six Cats, 1986–1995.
Article first published online: 1 JUL 2007
Journal of Veterinary Emergency and Critical Care
Volume 6, Issue 1, pages 13–20, January 1996
How to Cite
BVSc, D. H., Moreau, R. E., Overall, K. L. and Winkle, T. J. V. (1996), Acute Hepatic Necrosis And Liver Failure Associated With Benzodiazepine Therapy In Six Cats, 1986–1995. Journal of Veterinary Emergency and Critical Care, 6: 13–20. doi: 10.1111/j.1476-4431.1996.tb00030.x
- Issue published online: 1 JUL 2007
- Article first published online: 1 JUL 2007
- hepatic necrosis;
- acute liver failure;
A retrospective analysis was conducted of all feline necropsies performed during a nine year period to identify cases of sever, acute, centrilobular (periacinar), hepatic necrosis (ACHN). After exclusion of cats with anemia, a series of seven cases of ACHN was identified. In addition, two similar cases were identified from tissue submitted for histopathology following, and eight had bile duct hyperplasia. Seven of the nine cats received diazepam prior to dath, and one received zolazepam. Of the seven cats that received diazepam, five were healthy prior to treatment and received oral diazepam for the treatment of inappropriate urination, intercat aggression, or skin disease. Two cats which received diazepam exhibited other clinical signs: one had chronic vomiting, and the other received diazepam after biochemical evidence of hepatocellular necrosis was present. Onset of clinical sings in cats receiving oral diazepam occurred 7–13 days following the initiation of treatment. Clinical signs and clinical biochemical analysis were compatible with severe hepatocellular necrosis and acute liver failure. All cats had lesions in other organs: five had pancreatic disease, five had cardiac disease, and five had renal disease. All cats died, or were euthanized, within 4 dyas of the onset of clinical signs and 2 days after presentation to a veterinarian. Fatal, acute, centrilobular hepatic necrosis appears to be a serious adverse reaction to diazepam therapy in certain cats.